Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
Help! Erythromycin and stomach pain... NHS Direct worse than useless... I need MN!(13 Posts)
Hello. I know I said I was having a break from MN, but I need some advice and have tried NHS Direct to no avail... so here I am!
I have a nasty ear infection for which I have been prescribed erythromycin. A known side-effect of erythromycin is stomach pain, and the doctor did warn me about this yesterday when she prescribed it. Took two doses yesterday and was fine. Pain started at about 9.00 this morning after third dose. First of all like mild indigestion, annoying but not the end of the world. However it has been getting worse all day and now I am in real discomfort if I try to walk around/stand up/do anything except just lie on my front. Will it be like this for the whole 7 day course of antibiotics? If so, I don't think I can continue to take it (not least because I have to go to work this week and I have a 40th birthday party - mine! - on Saturday).
I just don't know what to do. Do I keep on taking the antibiotics at least till tomorrow and then try to change them for another sort? Should I phone the out of hours doctor tonight? I don't want to stop the antibiotics as my ear is still tender and I am still deaf in that ear.
NHS Direct ignored the fact that I was taking antibiotics (even though I kept repeating that I was sure the antibiotics were causing the pain) and just went through their list of 900 questions about stomach pain and then concluded that it was probably the start of a stomach bug (which, as an emetophobe, was welcome news... NOT!).
Help, please, MNers... What do I do now????
I would try and tolerate until tomorrow so you keep the antibiotic in your system to kill the nasties.
Try and get to GP tomorrow and see if you can change to a different one.
Thanks SMS... thing is (and here's the rub, as it were) I am scared that it will make me throw up if it gets any worse. (Have googled erythromycin and stomach pain and found many cases of people claiming it does that... ) I know I'm a big fat wuss, but honestly what with the pain in my ear, the deafness, the tinnitus and now the stomach ache... vomiting (with the resultant panic attack etc) would just finish me off!
I am allergic to penicillin, so have been prescribed erythromycin most of the times I have needed antibiotics. It has given me a gippy tum on a few occasions, but the thing that I found helped was eating the yoghurts with "friendly bacteria" in.
I think that the yoghurt helps because it replaces the good bacteria in your gut which are killed by the antibiotics (as well as the bacteria in your ear), and gets your digestive system back on track.
Phone the out of hours doc - they'll probably tell you to stop taking them and go to your gp for a new prescription in the morning.
I had this the first time I took erythromycin and in the middle of the night the pain got so bad I thought I'd have to phone an ambulance In the end I spent the night curled up on the bedroom floor sobbing.
Now the first dose I take of any erythromycin-based antibiotics makes me feel instantly nauseous.
It's fairly common to react badly to erythromycin, if I remember correctly. My GP told me that 1 in 4 people who are allergic to penicillin also have bad reactions with erythromycin (makes it a bugger to get antibiotics I tell you...)
Thanks both... I have no evidence that I am allergic to penicillin, but my mum, sister and several cousins are (some violently) so I try to avoid it. However, this is not funny... I have had a probiotic yogurt with my tea, but am also mildly dairy intolerant so that is likely to give me a bad tummy as much as to make it better....
And now it seems the ear ache is coming back. Oh whoopee-doo!
Erythromicin also makes me horribly sick so perhaps that's what's happening to you? You could go back to the dr to ask for slow release erythromicin that is not as bad.
I am also allergic to penicillin so am a veteran of erythromicin probs. Keep taking it till you can see a doc tomorrow and see if you can get onto the slow release one?
i would stop taking them tbh. dd1 reacts to erthromycin badly. starts with stomach pains, then the runs. (sorry)
The type I tend not to react to is anything in the tetracycline family. They don't tend to like prescribing them (as they're fairly heavy duty antibiotics) but I point blank refuse to accept erythromycin now because of my experiences - even with the "newer" less side effect versions of erythromycin I STILL react.
But then I rarely have them. I am the stupid person who spent a week and a half alternating paracetamol and nurofen constantly with raging tonsillitis so I wouldn't have to go to the GPs and get given antibiotics Note: not the best decision I ever made...
Thanks all. I can cope with the shits, it's just - ahem - 'the other' that I don't deal with.
Hey everyone, I am not yet a mum however I have just had tremendous success, after trial and error with taking erythromycin and had to share it with someone (NHS direct doesn't allow me to post!)
I first found this board as was getting extreme nausea/ stomach cramps from the erythromycin that I was prescribed for a tooth abscess as allergic to penicillin, however the various recommendations all over the internet (and what the pharmacy & dentist told me!) miss out the fact that the medicine instructions says to take on an EMPTY stomach!! I suffered for 2 days before I have finally found the "right" way to take it to avoid the pain and sickness:
1. Take 1 hour before your meal/ food (the antibiotic kills the bacteria in your stomach that deals with food, so your tummy cannot cope with both food and erythromycin @ the same time).
2. Drink plenty of water, especially if still feeling a bit nauseous.
3. As a treatment for the mild nausea/ cramps you may still experience: drink plenty of Actimel yoghurt drinks - have as many as you like (I have been having up to 4/5 a day and only experiencing mild "stool loosening" , but that is much more preferable to the "other end"!) - as the antibiotic is killing the bacteria in your stomach (aswell as where your infection is) the Actimel can be used to replace your "good bacteria" and soothes it almost instantly.
I hope you all have as much luck as I did with this method, before this I was crying at work because I had tooth pain plus stomach cramps, and I have just taken my last dose of erythromycin (1 hour before my dinner!) and am happy to report no stomach pain plus tooth is healed!! Woohoo!!
P.S. I am not a doctor - merely just found a solution!
I don't know what they have done to make ABs so nasty. When younger I had no problems with the tetracycline types.
Our dentists prescribe that sadistic metronidazole as first choice, which i now refuse to take.
Their 2nd choice was Erythromycin, which i also refused as my Statins leaflet says I must not take it.
So, I took Clindamycin, but chemist warned me to take each tablet with loads and loads of water. I was fine.
I know this is an old thread but reading everybody's experiences with this nasty drug is so helpful. I'm on day 2 and doubling over in pain! I had to get a cab from my local tube because I couldn't bear the thought of being on a bus. It's like a mix between nausea, extreme gas (doesn't help I am prone to IBS) and wanting to fart but fearing I might pop myself. I'm going to try taking a probiotic friendly yogurt (got some plain Yeo valley one) and just try and drink lots of water. I do find hot water does clear that bloated feeling but wanted to know if I put some ginger in (it helps with digestion) will it cause a reaction? Already had a weird reaction with lemon (in my hot water) which made me wake up at 5:45am this morning from extreme nausea. It's a miracle I wasn sick!
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.